Kansas, 2019

Tornadoes and Damaging Winds in Kansas, June 23, 2019

June 23, 2019 · NWS ICT · 9 events in 6 counties and zones

Early in the morning on June 23rd, incredibly powerful severe thunderstorms tore through South-Central and Southeast Kansas with destructive winds that reached a hideous 111 mph/97 knots. Prolific damaging wind-producers, the severe thunderstorms caused tremendous damage in Derby, a Southeast Wichita suburb, with sustained speeds measured at 76 mph/66 knots by a Mesonet Wunderground Ambient…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Early in the morning on June 23rd, incredibly powerful severe thunderstorms tore through South-Central and Southeast Kansas with destructive winds that reached a hideous 111 mph/97 knots. Prolific damaging wind-producers, the severe thunderstorms caused tremendous damage in Derby, a Southeast Wichita suburb, with sustained speeds measured at 76 mph/66 knots by a Mesonet Wunderground Ambient Weather Station 1 mile northwest of town and where the 111-knot/97-mph gust was also measured just before daybreak. The severe thunderstorms also spawned 2 tornadoes in Harper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 1:46 AM CST, 34 minutes earlier.

Area forecast discussion, Jun 23, 1:46 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
246 AM CDT Sun Jun 23 2019

.SHORT TERM...(Today through Tuesday night)
Issued at 238 AM CDT Sun Jun 23 2019

Latest surface analysis reveals a weak surface low near the
Hutchinson area with a frontal boundary extending from north
central Kansas southward into western Oklahoma. Convection has
developed in the vicinity of this low and boundary, and is
expected to continue over the next several hours. Additionally, in
western Kansas storms have clustered into a band and are expected
to continue to organize and track eastward across south central
and eventually southeast Kansas throughout the rest of the early
morning hours this morning. Latest CAMS also support this
thinking, showing a multi-cell cluster of storms pushing through
the area through mid-morning.

RAP mesoscale environmental analysis from south central Kansas
this morning reveals MUCAPE of around 1900J/kg and effective bulk
wind difference (EBWD) as high as 30-45kts. Additionally,
700-500mb lapse rates in the vicinity of 7C/km, along with
significant hail parameter around 1.0 and LHIP forecast to range
anywhere from 5 to 11 all will be supportive of a scattered large
hail threat with some very large hail up to around 2+ inches in
diameter not out of the question in spots. Meso-analysis reveals a
more marginal damaging wind threat, though modest DCAPE and
SBCAPE along with a more linear storm mode will support at least
some scatted wind gusts up to around 60mph+ or so. As a result, a
severe thunderstorm watch remains in effect through mid-morning
across south central and southeast Kansas.

Perhaps the most notable threat, however, will be the potential
for heavy rainfall and flash flooding. Model precipitable water
(PW) values ranging from 1.75-1.90 are well above the 90th
percentile of climatology. Additionally, a favorable environment
for training storms and very large amounts of moisture transport
at both 925mb and 850mb all support efficient rain makers. Given
the increasing concern for flood and flash flood potential across
the forecast area, QPF through 18z today was increased across
portions of the forecast area and trended towards the latest WPC
QPF guidance. A flash flood watch remains in effect through this
evening.

During the day today, the cold front is expected to progress
eastward to be located across southeast Kansas. Thinking that
lingering showers and storms will be in the vicinity most of the
day today, but given the worked-over environment, thinking that
the severe threat will wane sometime during the morning this
morning. However, there will likely be some recovery throughout
the day, with very large amounts of instability in southeast
Kansas by this afternoon and evening. Therefore, think severe
convective development will re-ignite along the front in southeast
Kansas later today. The good news is that this convection should
be fairly short-lived before tracking eastward out of the forecast
area late evening and overnight tonight. Once again, the main
threats will be large hail and damaging wind gusts. Flooding and
heavy will remain a concern until convection exits southeast
Kansas. Depending on exactly how much rain falls and where, river
flooding will likely increase across the area today as well. Be on
the lookout for the latest river flood warnings and statements or
the latest.

In the wake of this exiting front, high pressure is expected to
build into the region from southeast Colorado and southwest
Kansas, drying things back out for the day on Monday. Temperatures
today and tomorrow will be below climo given the cold front and
fairly widespread showers and storms. Current thinking is that
highs will struggle to reach the mid 80s area-wide today, though
central Kansas should remain only in the mid-70s. Temperatures
will likely rebound a little tomorrow, with a weak westerly flow
regime returning to the area.

Tuesday will likely remain mostly dry as well, though models do
indicate that a quick-hitting shortwave moving across the Central
Plains could bring brief showers and storms to the area during the
evening, though confidence in this remains low at this time.

.LONG TERM...(Wednesday through Saturday)
Issued at 238 AM CDT Sun Jun 23 2019

Heading into the middle of the week, temperatures will rebound to
near-normal values with afternoon highs reaching back into the low
to mid-90s. By Wednesday and Thursday, mid- and upper level
ridging returns, which will mostly keep central, south central,
and southeast Kansas dry throughout the remainder of the week. A
spotty hit-or-miss shower or storm cannot be completely ruled out,
but the chances are low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat Jun 22 2019

Showers and thunderstorms continue to impact portions of south
central and much of southeast KS late this evening while post-
frontal MVFR cigs were impacting portions of central and much of
western Kansas. The HRRR in addition to other CAMs continue to
suggest that another line of storms entering southwest Kansas will
race eastward impacting central and eastern KS late tonight.
Although a few strong or marginally severe storms will remain
possible, heavy rain and flooding may become the primary threats.
Flight categories will be reduced under the heaviest activity with
IFR/LIFR likely. Improving flight categories are anticipated by
15Z or sooner as the activity drifts east of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  59  82  63 /  40  20  10   0
Hutchinson      80  57  82  63 /  40  20  10   0
Newton          81  58  81  63 /  60  20  10   0
ElDorado        81  59  81  63 /  50  20  10   0
Winfield-KWLD   82  60  82  63 /  50  20  10   0
Russell         73  53  82  61 /  40  20  10   0
Great Bend      74  54  82  62 /  40  10  10   0
Salina          79  57  83  64 /  50  20  10   0
McPherson       80  56  82  63 /  40  20  10   0
Coffeyville     83  63  82  63 /  60  50  10  10
Chanute         82  62  81  63 /  60  40  10  10
Iola            82  61  81  63 /  70  40  10  10
Parsons-KPPF    82  62  82  63 /  60  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KSZ047>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...MWM
Hazardous weather outlook, Jun 22, 2:06 PM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
306 PM CDT Sat Jun 22 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
306 PM CDT Sat Jun 22 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected late this
afternoon and this evening, especially across southern Kansas.
Storms are likely to be severe. The main threats in strongest storms
will be hail up to around two inches in diameter and damaging winds
to 70 mph, though a brief tornado cannot be ruled out during the
afternoon hours. In addition to the severe weather threat, flash
flooding will be possible as thunderstorms that develop are likely
to produce very heavy rainfall rates. Rises along area rivers are
also possible. A flash flood watch has been issued for most of the
area for this flooding threat.

River flooding is ongoing along the Cow Creek across portions of
Rice and Reno counties. Please refer to the latest flood warnings
and statements for the most up to date information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms are expected again Sunday afternoon and
evening, especially in southeast Kansas. Similar to Saturday, the
main threats will be hail up to around 2 inches in diameter, wind
gusts to 70mph, and flash flooding. A brief tornado cannot be ruled
out. The flash flood watch extends until Sunday night.

River flooding will likely continue through at least Sunday along
the Cow Creek across portions of Rice and Reno counties. See the
latest flood warnings and statements for the most up to date
information.

A slight chance of thunderstorms will be possible on Tuesday
evening, but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

TAV/Ketcham

In the hours before

Special weather statement, Jun 22, 11:56 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1256 AM CDT Sun Jun 23 2019

KSZ047>051-067-230630-
Ellsworth KS-Reno KS-Rice KS-McPherson KS-Barton KS-Saline KS-
1256 AM CDT Sun Jun 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Ellsworth County in central Kansas...
  Northwestern Reno County in south central Kansas...
  Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Southeastern Barton County in central Kansas...
  Saline County in central Kansas...

* Until 130 AM CDT.

* At 1254 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Salina to near Raymond...and moving northeast at 15 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with these storms.

* Locations impacted include...
  Salina, Lyons, Sterling, Kanopolis, Marquette, Little River, Chase,
  Assaria, Geneseo, Brookville, Smolan, Alden, Lorraine, New Cambria,
  Raymond, Falun, Glendale, Frederick, Salina Airport and Silica.

LAT...LON 3896 9738 3883 9737 3797 9847 3826 9847
      3826 9866 3887 9797 3887 9793 3891 9793
      3896 9787
TIME...MOT...LOC 0555Z 201DEG 13KT 3883 9769 3822 9841

BUTLER
Special weather statement, Jun 23, 12:30 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
130 AM CDT Sun Jun 23 2019

KSZ047>051-067-082-230700-
Ellsworth KS-Reno KS-Rice KS-McPherson KS-Barton KS-Saline KS-
Kingman KS-
130 AM CDT Sun Jun 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Ellsworth County in central Kansas...
  Western Reno County in south central Kansas...
  Rice County in central Kansas...
  Western McPherson County in central Kansas...
  Southeastern Barton County in central Kansas...
  Saline County in central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 200 AM CDT.

* At 129 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near New Cambria to near Zenith...and moving
  northeast at 20 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Salina, Mcpherson, Lyons, Lindsborg, Sterling, Nickerson,
  Kanopolis, Marquette, Little River, Chase, Arlington, Assaria,
  Gypsum, Turon, Geneseo, Brookville, Sylvia, Smolan, Alden and
  Windom.

LAT...LON 3896 9738 3867 9737 3763 9846 3826 9847
      3826 9865 3896 9786
TIME...MOT...LOC 0630Z 226DEG 19KT 3886 9754 3798 9845

BUTLER
Special weather statement, Jun 23, 1:00 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
200 AM CDT Sun Jun 23 2019

KSZ048>052-067-068-082-230730-
Ellsworth KS-Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
Saline KS-Kingman KS-
200 AM CDT Sun Jun 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Ellsworth County in central Kansas...
  Reno County in south central Kansas...
  Rice County in central Kansas...
  McPherson County in central Kansas...
  Western Harvey County in south central Kansas...
  Northwestern Marion County in central Kansas...
  Saline County in central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 230 AM CDT.

* At 158 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  west of Durham to 5 miles southeast of South Hutchinson...and
  moving northeast at 30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Salina, Hutchinson, Mcpherson, Lyons, Hesston, Lindsborg, Kingman,
  Hillsboro, South Hutchinson, Sterling, Moundridge, Inman, Buhler,
  Haven, Nickerson, Burrton, Galva, Canton, Pretty Prairie and
  Marquette.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3896 9738 3861 9737 3861 9693 3858 9693
      3791 9766 3791 9770 3787 9770 3780 9778
      3750 9846 3820 9847 3896 9769
TIME...MOT...LOC 0700Z 222DEG 24KT 3852 9739 3800 9785

BUTLER
Special weather statement, Jun 23, 1:30 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
230 AM CDT Sun Jun 23 2019

KSZ051-052-067>069-083-230800-
Reno KS-Butler KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-
230 AM CDT Sun Jun 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northwestern Butler County in south central Kansas...
  Eastern McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Marion County in central Kansas...
  Northwestern Sedgwick County in south central Kansas...

* Until 300 AM CDT.

* At 228 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Durham to near Goessel to near Haven...and moving east at 30 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Wichita, Newton, Park City, Valley Center, Bel Aire, Goddard,
  Hesston, Maize, Hillsboro, Halstead, Marion, North Newton,
  Moundridge, Sedgwick, Colwich, Haven, Peabody, Burrton, Garden
  Plain and Mount Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3767 9781 3773 9781 3773 9791 3783 9807
      3827 9755 3861 9745 3861 9693 3852 9693
      3852 9682 3851 9682 3808 9685 3754 9760
TIME...MOT...LOC 0729Z 287DEG 26KT 3852 9725 3818 9732 3786 9774

BUTLER
Special weather statement, Jun 23, 2:03 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
303 AM CDT Sun Jun 23 2019

KSZ052-053-069-230900-
Butler KS-Marion KS-Chase KS-
303 AM CDT Sun Jun 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Butler County in south central Kansas...
  Marion County in central Kansas...
  Chase County in east central Kansas...

* Until 400 AM CDT.

* At 301 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lincolnville to near Peabody...and moving east at 30 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Marion, Peabody, Cottonwood Falls, Strong City, Florence, Burns,
  Lincolnville, Ramona, Bazaar, Lost Springs, Elmdale, Matfield
  Green, Cedar Point, Hymer, Marion Lake, Wonsevu, Tallgrass Prairie,
  Pilsen, Saffordville and Tallgrass Prairie Preserve.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and southeastern Kansas.

LAT...LON 3852 9693 3852 9635 3809 9636 3809 9651
      3808 9652 3806 9652 3807 9715 3817 9715
      3817 9720 3820 9721 3861 9707 3861 9693
TIME...MOT...LOC 0803Z 255DEG 25KT 3848 9689 3814 9706

BUTLER
Special weather statement, Jun 23, 2:05 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
305 AM CDT Sun Jun 23 2019

KSZ052-068-069-230830-
Butler KS-Harvey KS-Marion KS-
305 AM CDT Sun Jun 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 330 AM CDT.

* At 303 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Newton...moving northeast at 30
  mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Newton, Hesston, Halstead, North Newton, Peabody, Walton, Elbing
  and Newton Airport.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3808 9759 3817 9745 3817 9737 3822 9737
      3831 9724 3829 9715 3819 9718 3820 9716
      3817 9711 3810 9711 3810 9701 3806 9698
      3803 9699 3791 9752 3791 9753
TIME...MOT...LOC 0805Z 240DEG 24KT 3804 9740

BUTLER

The radar

The Vance AFB radar (KVNX), 52 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Harper

When
June 23, 2:20 AM CST to 2:22 AM CST
Where
Harper County, 2.35 mi SSE of Attica to 2.45 mi SE of Attica
Rating
EFU
Path length
0.81 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.200, -98.210

This was a delayed report from local law enforcement. No damage was noted with this tornado.

Tornado, Harper

When
June 23, 2:37 AM CST to 2:38 AM CST
Where
Harper County, 0.88 mi SW of Harper to 0.51 mi S of Harper
Rating
EFU
Path length
0.56 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.270, -98.030

This was a very brief touchdown outside of town that did not cause any damage.

Thunderstorm Wind, Sumner

When
June 23, 3:28 AM CST to 3:30 AM CST
Where
Sumner County, 0.88 mi NE of Milan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.260, -97.670

No damage was reported.

Thunderstorm Wind, Sumner

When
June 23, 3:55 AM CST to 3:56 AM CST
Where
Sumner County, 2.59 mi WSW of Mulvane
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.460, -97.290

Power lines and power poles were blown down in and around Peck.

Thunderstorm Wind, Sedgwick

When
June 23, 4:08 AM CST to 4:10 AM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.550, -97.260

Power lines were blown down in Derby. The time of the event is estimated from radar.

Thunderstorm Wind, Butler

When
June 23, 4:14 AM CST to 4:15 AM CST
Where
Butler County, Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.570, -97.130

Tree branches that were 3-4 inches in diameter were blown down on the north side of Rose Hill.

Thunderstorm Wind, Sedgwick

When
June 23, 4:23 AM CST to 4:25 AM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -97.240

A large tree was blown down across Highway 81.

Thunderstorm Wind, Neosho

When
June 23, 6:17 AM CST to 6:18 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.670, -95.460

Large trees were blown down.

Thunderstorm Wind, Allen

When
June 23, 6:22 AM CST to 6:23 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.930, -95.400

Tree damage was reported in town.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825388, 825389, 840360, 840350, 840353, 840354, 840356, 840357, 840359.